Kentucky, 2019

Flash Flooding and Damaging Winds in Kentucky, June 17 to 18, 2019

June 17 to 18, 2019 · NWS ILN · 7 events in 5 counties and zones

Severe thunderstorms producing heavy rains developed on an oscillating frontal boundary draped across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms producing heavy rains developed on an oscillating frontal boundary draped across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 17, 3:13 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 17, 3:13 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
413 PM EDT Mon Jun 17 2019

.SYNOPSIS...
An oscillating frontal boundary in the region will provide daily
chances for showers and thunderstorms through Thursday
afternoon with a brief dry period possible Thursday night into
Friday. Additional rounds of showers and storms are possible
this weekend, with seasonable temperatures and very humid
conditions persisting through the foreseeable future.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Upper level support will increase this evening, as H5 s/w moves
east into the Ohio River valley. Deep convection will increase
over the next several hours ahead of this feature. Mesoscale
models bring the convection in nrn KY by 00Z. An isolated strong
to severe thunderstorms will be possible.

Storms will build north throughout the evening, before gradually
weakening after midnight as instability lessens. Will continue
with the flash flood watch as the PW remain high with dewpoint
sin the upper 60s to lower 70s.

Temperatures will only drop to the mid to upper 60s tonight

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Region remains in the same moist unstable airmass on Tuesday.
Convection will redevelop as heating of the day takes place.
Best coverage is expected southeast of I-71 as the front shifts
south with time. Highs on Tuesday will be in the upper 70s.

Convection will be gradually shunted eastward Tuesday night as
a weak high pressure system pushes slightly drier air into the
region.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
An unsettled weather pattern will be present through most of the
long term time frame. Thunderstorms are in the forecast every day
except for during the day on Friday.  With the repeated rounds of
showers and thunderstorms, there will be the potential for
additional flooding concerns.  Will continue to highlight this
threat in the HWO.  Although widespread severe weather is not
expected, there will be the potential for at least isolated damaging
winds with the thunderstorm chances.

High temperatures will in the 70s and 80s through the long term. Low
temperatures most nights will generally be in the 60s.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Isolated to scattered showers continue lift north across the
tafs. IFR/MVFR ceilings have limited daytime heating thus
thunder so far. Ceilings should lift to VFR later this
afternoon and with additional heating thunderstorms are expected
to develop and lift north into the tafs. They are forecast to
reach the srn tafs after 21Z and the northern tafs by 00Z.

Storms will linger to between 00-06Z, before the convection is
expected to weaken and become less widespread. MVFR then IFR
ceilings are forecast to develop overnight along with MVFR
ceilings.

MVFR/IFR ceilings will last past 12Z, before rising to VFR by
18Z. As daytime cycle continues convection is expected to
redevelop.

OUTLOOK...Thunderstorms will be possible through Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through Tuesday afternoon for OHZ026-034-035-
     042>046-051-052-060.
     Flash Flood Watch through Tuesday evening for OHZ053>056-
     061>065-070>074-077>082-088.
KY...Flash Flood Watch through Tuesday evening for KYZ089>100.
IN...Flash Flood Watch through Tuesday afternoon for INZ050-058-059.
     Flash Flood Watch through Tuesday evening for INZ066-073>075-
     080.

&&

SYNOPSIS...KC/Sites
NEAR TERM...Sites
SHORT TERM...Sites
LONG TERM...Novak
AVIATION...Sites
Hazardous weather outlook, Jun 17, 3:06 AM EST, 14 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
406 AM EDT Mon Jun 17 2019

INZ050-058-059-OHZ026-034-035-042>046-051-052-060-180900-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Preble-
406 AM EDT Mon Jun 17 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Additional rounds of showers and storms will be possible again
Wednesday and Thursday, with locally heavy rainfall again possible
both of these days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ066-073>075-080-KYZ089>100-OHZ053>056-061>065-070>074-077>082-088-
180900-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Clark-Madison-Franklin OH-Licking-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
406 AM EDT Mon Jun 17 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio,
Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A few isolated strong to severe storms may be possible, primarily
this afternoon into the evening. Gusty winds and very heavy rain will
be the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A few isolated strong to severe storms may be possible again Tuesday
afternoon. Gusty winds and very heavy rain will be the primary
threats.

Additional rounds of showers and storms will be possible again
Wednesday and Thursday, with locally heavy rainfall again possible
both of these days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jun 17, 2:26 PM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
326 PM EDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     HAIL             2 WNW WITTS STATION     39.72N 84.89W
06/15/2019  M1.25 INCH       UNION              IN   PUBLIC

&&

ANOVAK
Special weather statement, Jun 17, 3:51 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
451 PM EDT Mon Jun 17 2019

INZ058-059-172115-
Fayette IN-Union IN-
451 PM EDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN UNION AND FAYETTE
COUNTIES IN EAST CENTRAL INDIANA UNTIL 515 PM EDT...

At 451 PM EDT, radar indicated a strong thunderstorm near
Connersville, moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Connersville, Waterloo, Columbia, Bunker Hill, Brownsville,
Dunlapsville, Alquina, Whitewater State Park, Mettel Field, Alpine,
Nulltown, Everton and Springersville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3972 8510 3972 8503 3957 8493 3952 8517
      3952 8525 3959 8530 3962 8530
TIME...MOT...LOC 2051Z 250DEG 18KT 3958 8519

Sites
Special weather statement, Jun 17, 4:15 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Wilmington OH
515 PM EDT Mon Jun 17 2019

INZ050-059-OHZ060-172145-
Union IN-Wayne IN-Preble OH-
515 PM EDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE...UNION
COUNTIES IN EAST CENTRAL INDIANA AND SOUTHWESTERN PREBLE COUNTIES IN
WEST CENTRAL OHIO UNTIL 545 PM EDT...

At 515 PM EDT, radar indicated a strong thunderstorm near Liberty,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Richmond, Liberty, Camden, West College Corner, Salem, Brownsville,
College Corner, Boston, Witts Station, Dunlapsville, Whitewater State
Park, Fairhaven, Hueston Woods State Park, Goodwins Corner, West
Florence, Billingsville, Cottage Grove, Clifton, Morning Sun and
Kitchel.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3965 8503 3981 8474 3958 8461 3957 8475
      3957 8481 3956 8482 3954 8502 3964 8504
TIME...MOT...LOC 2115Z 250DEG 27KT 3961 8498

Sites
Special weather statement, Jun 17, 4:44 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
544 PM EDT Mon Jun 17 2019

INZ059-066-172215-
Union IN-Franklin IN-
544 PM EDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY IN SOUTHEASTERN
INDIANA AND SOUTHEASTERN UNION COUNTIES IN EAST CENTRAL INDIANA
UNTIL 615 PM EDT...

At 544 PM EDT, radar indicated a strong thunderstorm near Brookville,
moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Brookville, Metamora, Mount Carmel, Peppertown, Charlottesville,
Mounds State Recreation Area and Mixersville.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3936 8519 3944 8521 3956 8482 3938 8482
TIME...MOT...LOC 2144Z 249DEG 29KT 3940 8512
Special weather statement, Jun 17, 5:14 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
614 PM EDT Mon Jun 17 2019

INZ059-066-OHZ060-070-172245-
Union IN-Franklin IN-Butler OH-Preble OH-
614 PM EDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN COUNTY IN
SOUTHEASTERN INDIANA...SOUTHEASTERN UNION COUNTY IN EAST CENTRAL
INDIANA...SOUTH CENTRAL PREBLE COUNTY IN WEST CENTRAL OHIO AND
NORTHWESTERN BUTLER COUNTIES IN SOUTHWESTERN OHIO UNTIL 645 PM EDT...

At 613 PM EDT, radar indicated a strong thunderstorm near Oxford,
moving northeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Hamilton, Oxford, Camden, Seven Mile, Darrtown, Reily, College
Corner, Somerville, Mount Carmel, Charlottesville, Hueston Woods
State Park, Collinsville, Mixersville, Mcgonigle and Morning Sun.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3940 8491 3950 8494 3964 8466 3945 8453
TIME...MOT...LOC 2213Z 246DEG 24KT 3947 8487

BPP
Special weather statement, Jun 17, 5:37 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
637 PM EDT Mon Jun 17 2019

INZ073-172300-
Ripley IN-
637 PM EDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RIPLEY COUNTY UNTIL
700 PM EDT...

At 636 PM EDT, radar indicated a strong thunderstorm near Vernon,
moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Versailles, Osgood, Holton, Otter Village, Benham and New Marion.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3910 8544 3918 8529 3896 8522 3895 8545
TIME...MOT...LOC 2236Z 246DEG 30KT 3902 8550

BPP

The radar

The Louisville radar (KLVX), 104 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
June 17, 5:58 PM EST to 6:08 PM EST
Where
Carroll County, 0.88 mi NE of Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.680, -85.160

Three large trees were snapped at the intersection of 6th Street and Village Lane.

Thunderstorm Wind, Boone

When
June 17, 6:49 PM EST to 6:59 PM EST
Where
Boone County, 0.87 mi SW of Elsmere
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.010, -84.630

A tree was knocked down along Curtis Way in Florence.

Thunderstorm Wind, Kenton

When
June 17, 6:51 PM EST to 7:01 PM EST
Where
Kenton County, 0.54 mi W of Erlanger
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
39.020, -84.610

A tree and power lines were knocked down along McAlpin Avenue in Erlanger.

Thunderstorm Wind, Kenton

When
June 17, 6:57 PM EST to 7:07 PM EST
Where
Kenton County, 0.87 mi NW of Covington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.080, -84.510

A large tree was knocked down along W. 10th St. near Russell Street.

Thunderstorm Wind, Pendleton

When
June 17, 7:33 PM EST to 7:43 PM EST
Where
Pendleton County, Falmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.670, -84.330

Several large trees were knocked down and a power pole was snapped.

Flash Flood, Pendleton

When
June 17, 9:00 PM EST to 11:00 PM EST
Where
Pendleton County, 0.32 mi SSW of Falmouth to 0.37 mi SSW of Falmouth
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
38.666, -84.332

A portion of a road was washed out near the intersection of Main Street and Reservoir Hill Road.

Flash Flood, Mason

When
June 17, 11:30 PM EST to June 18, 1:30 AM EST
Where
Mason County, 0.33 mi N of Lewisburg to 0.55 mi N of Lewisburg
Cause
Heavy Rain
Property damage
$25,000
Reported by
State Official
Coordinates
38.555, -83.769

A portion of Strodes Run Road was washed out due to high water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825723, 825725, 825726, 825730, 825733, 825734, 825735.